What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 5, 5:33 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 5, 5:33 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
633 PM CDT Sat Aug 5 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Sunday night)
Issued at 150 PM CDT Sat Aug 5 2023
Summary:
Two rounds of potential severe thunderstorms, the first in the
southern Texas Panhandle this afternoon with mainly a damaging wind
threat and the second this evening in the northern Panhandles with a
damaging wind and large hail threat, are on tap for the Oklahoma and
Texas Panhandles.
Details:
18z WV imagery implies quasi-zonal flow aloft over the CWA and the
Rockies while satellite imagery shows cumulus across the Oklahoma
and Texas Panhandles with a few thunderstorms ongoing in the
southern TX Panhandle in the vicinity of a slow westward moving
surface boundary, with radar reflectivity suggesting this is located
roughly along a Boys Ranch-Chunky-Wayside axis. Winds north of and
east of this boundary are generally out of the east-southeast,
keeping 60s dewpoints in place across much of the area.
This afternoon, additional thunderstorms may develop along and near
the many outflow boundaries in the southern Texas Panhandle. While
surface dewpoint depressions may lead to a risk for damaging winds,
ongoing thunderstorms for much of the day so far makes it uncertain
that available instability for thunderstorms will be appreciable
enough for severe storms to develop. Current thinking is that the
best place for a stray severe storm would be in the SW TX Panhandle
developing along that boundary noted on radar above. Sfc-6km bulk
shear values of around 30 knots suggest at least some convective
organization could occur but straight hodographs suggest the
convective mode would become messy in short order. Given those large
surface dewpoint depressions, DCAPE may top 2000 J/kg. Thus, while
am not confident severe storms will in fact occur this afternoon in
our south, do think a damaging wind risk with a risk for low end
severe hail would be present should convection get going.
Late this afternoon into tonight, attention turns to the northern
Panhandles. With more time away from repeated morning convection and
slightly cooling temperatures aloft ahead of a shortwave MLCAPE
values of 1000-1500 J/k should develop. Expect initial convection to
develop on the higher terrain to the northwest and propagate
southeastward to the northern Panhandles. Given better shear
profiles and steep mid-level lapse rates in our north, this
convection should be capable of generating very large hail in
addition to damaging wind gusts. Convective mode is also favorable
for very large hail, with more turning seen in hodographs suggesting
supercellular modes may be maintained into the evening. Finally, if
this supercellular convection is present the northwestern Panhandles
as early as 00z this evening, there is a low risk for a stray
tornado given sfc-500m SRH values of 25-50 m2/s2.
Sunday, flow aloft becomes west-northwesterly aloft. With
instability taking a step downward compared to Saturday in the post-
frontal regime, would need to wait until another round of convection
develops on the higher terrain to our east tracks into the area
during the evening. Given the aforementioned reduction in
instability, concerns for severe thunderstorms are low at this time.
Ferguson
&&
.LONG TERM ...
(Monday through next Friday)
Issued at 231 PM CDT Sat Aug 5 2023
Through the extended, an upper level trough stretches across the
northern CONUS, while the ridge is suppressed to the south.
Steering flow for this period will be west to northwesterly, with
long range guidance showing rounds of shortwaves ejecting south
from the main 500mb trough periodically through the week.
Precipitation chances will be dependent on timing of these
shortwaves, and this is where we start to see deviations in our
long range ensemble members. This highest confidence for
thunderstorms is still on Monday, where medium and long range
guidance suggest a shortwave trough transitions through the CWA
from eastern New Mexico and southeast Colorado. A favorable
environment for thunderstorms awaits this system in the northwest
Panhandles, thus posing a severe concern. Modest DCAPE values
above 1000 J/kg advocate for damaging winds as the primary risk
for severe storms, especially in the overnight hours. However,
large hail cannot be ruled out if supercells are able to form
ahead of the trough in the late afternoon hours. Still, not all
models agree on this outcome for Monday. There is still another
scenario where a quicker evolution of the shortwave's progression
will limit thunderstorm chances for the day. The current trends
still favor a slower shortwave at this time, so PoPs have remained
untouched for the Monday time frame.
In regards to temperatures for this period, there has been a
fluctuation in long term forecasts. Deterministic models are not
showing agreements in their placements of 850mb temperatures,
surface winds, and even the upper level pattern itself is showing
slight deviations. Monday still looks to have high temperatures
about average for this time of year, thanks to the lingering
activity from Sunday night's storms into the Monday morning hours.
Tuesday through Saturday, temperatures will range in the mid 90's
to lower 100's; however, models are deviating on high
temperatures on a day to day basis. Precipitation chances are also
playing a role in these changes, where days with shower activity
will have reduced maximum temperatures. Meanwhile, days with no
chances for rain could see highs soar into the 100-105 range. We
will continue to watch these changes as they progress and see when
long range ensembles can settle on a pattern.
Rangel
&&
.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Sat Aug 5 2023
Latest satellite and radar imagery is showing the southern showers
dissipate or move south of KAMA, with the terminal returning to
VFR conditions. To the north, latest high resolution models are
having trouble distinguishing the next round storms expected later
this evening with most models expecting storms to be here at 7 pm.
Have left some mention of vicinity thunderstorms for KGUY and
KDHT, but confidence is low on the actual timing and impacts.
Secondary to this potential impact is the presence of low-level
wind shear at KDHT later tonight. Otherwise, VFR condition are
expected to hold with high ceilings at KDHT and KGUY.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 66 89 66 93 / 20 0 20 10
Beaver OK 66 84 63 85 / 70 10 50 10
Boise City OK 61 84 60 90 / 30 10 20 10
Borger TX 68 91 67 95 / 30 0 30 10
Boys Ranch TX 66 91 65 95 / 20 0 20 10
Canyon TX 65 91 65 94 / 20 0 20 10
Clarendon TX 70 91 70 92 / 20 0 20 10
Dalhart TX 61 87 59 92 / 30 10 20 10
Guymon OK 63 84 62 88 / 50 10 40 10
Hereford TX 66 92 67 95 / 20 0 20 10
Lipscomb TX 65 88 64 88 / 60 10 50 20
Pampa TX 66 87 65 88 / 40 0 30 20
Shamrock TX 68 90 66 90 / 30 0 30 20
Wellington TX 71 93 69 93 / 20 0 30 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...77
LONG TERM....55
AVIATION...11
Hazardous weather outlook, Aug 5, 1:48 PM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Sat Aug 5 2023
OKZ001>003-TXZ001>020-317-060800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Sat Aug 5 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible this afternoon through tonight across
the Texas and Oklahoma Panhandles. Some of these thunderstorms may
become severe. Large hail and damaging wind gusts will be the
primary hazards with any severe storms, with very large hail
possible in the northern Panhandles. Additionally, a tornado
cannot be ruled out in the northwestern Panhandles. A Severe
Thunderstorm Watch is in effect for the western Oklahoma and far
northwestern Texas Panhandle until 11 PM CDT.
A Head Advisory is in effect for Palo Duro Canyon until 9 PM
Saturday. Temperatures as high as 108 are possible during the
afternoon hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms may develop across the area Sunday night and Monday
night. A severe storm may occur Monday night with hail and
damaging winds the main concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Aug 5, 3:08 PM CST, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
408 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 5 W Amarillo 35.20N 101.90W
08/05/2023 E1.00 inch Potter TX Public
&&Local storm report, Aug 5, 3:16 PM CST, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
416 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Hail 3 W Amarillo 35.20N 101.87W
08/05/2023 E1.00 inch Potter TX Public
Photo submitted via social media.
&&
CRLocal storm report, Aug 5, 3:20 PM CST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
420 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail 1 W Amarillo 35.20N 101.83W
08/05/2023 E1.00 inch Potter TX Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Aug 5, 3:22 PM CST, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
422 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail 1 W Amarillo 35.20N 101.84W
08/05/2023 M1.00 inch Potter TX Broadcast Media
&&Special weather statement, Aug 5, 3:31 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
431 PM CDT Sat Aug 5 2023
TXZ017-018-317-052200-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
431 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northwestern
Armstrong and northeastern Randall Counties through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Washburn, or 12 miles west of Claude, moving east at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Claude and Washburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
&&
LAT...LON 3509 10182 3518 10173 3518 10137 3516 10118
3485 10139
TIME...MOT...LOC 2131Z 291DEG 23KT 3508 10159
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonLocal storm report, Aug 5, 3:32 PM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
432 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail 3 WSW Amarillo 35.19N 101.87W
08/05/2023 M1.00 inch Potter TX Public
photo submitted via social media.
&&
CR